Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 9, 2008, 9:43 PM CDT for Brown County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2008, 9:43 PM CDT (02:43 UTC)
- Expired
- Jun 9, 2008, 11:46 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Brown County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 100247
FFWTOP
KSC013-100645-
/O.NEW.KTOP.FF.W.0018.080610T0243Z-080610T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 145 AM CDT
* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM TWO THUNDERSTORMS THAT HAVE MOVED SOUTHEAST
ACROSS PORTIONS OF EAST CENTRAL BROWN COUNTY. RADAR HAS INDICATED
THAT TWO INCHES OF RAIN HAVE FALLEN FROM THE FIRST STORM AND THE
SECOND THUNDERSTORM MAY PRODUCE ANOTHER ONE INCH OF RAIN ACROSS
THE SAME AREA THAT HAS ALREADY RECEIVED TWO INCHES OF RAIN.
* LOCATIONS IMPACTED INCLUDE...
ROBINSON...
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3985 9533 3984 9532 3968 9533 3977 9551
3986 9549
TIME...MOT...LOC 0243Z 180DEG 0KT 3982 9547
$$
GARGAN2 follow-up statements
000
WGUS73 KTOP 100314
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT MON JUN 9 2008
KSC013-100645-
/O.CON.KTOP.FF.W.0018.000000T0000Z-080610T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-
1013 PM CDT MON JUN 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR EAST
CENTRAL BROWN COUNTY...
AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
THE THUNDERSTORMS THAT HAVE PRODUCED HEAVY RAINFALL ACROSS BROWN
COUNTY HAVE MOVE EAST OUT THE COUNTY. RADAR ESTIMATE OF RAINFALL
FROM BOTH THUNDERSTORMS RANGED FROM TWO TO FOUR INCHES EAST OF
HIAWATHA TO ROBINSON...AND SOUTHEAST TO THE BROWN COUNTY LINE.
RUNOFF FROM THE HEAVY RAINFALL MAY CONTINUE TO PRODUCE FLASH
FLOODING OVER EAST CENTRAL BROWN COUNTY.
LOCATIONS IMPACTED INCLUDE...
ROBINSON...AND RURAL AREAS EAST AND SOUTHEAST OF HIAWATHA AND NORTH
AND SOUTH OF ROBINSON.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3985 9533 3984 9532 3968 9533 3977 9551
3986 9549
TIME...MOT...LOC 0306Z 180DEG 0KT 3982 9547
$$
GARGAN000
WGUS73 KTOP 100446
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT MON JUN 9 2008
KSC013-100455-
/O.CAN.KTOP.FF.W.0018.000000T0000Z-080610T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-
1145 PM CDT MON JUN 9 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL BROWN
COUNTY...
AT 1145 PM CDT...EMERGENCY MANAGEMENT REPORTS THAT WOLF CREEK
REMAINS WITHIN IN BANKS...AND HAS NO REPORTS OF FLOODING IN THE
COUNTY AT THIS TIME. DOPPLER RADAR INDICATES THUNDERSTORMS HAVE
MOVED OUT OF THE COUNTY...THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
LAT...LON 3985 9533 3984 9532 3968 9533 3977 9551
3986 9549
TIME...MOT...LOC 0445Z 180DEG 0KT 3982 9547
$$
CAVANAUGHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:44 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jun 9, 3:44 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT MON JUN 9 2008 .DISCUSSION... 20Z WATER VAPOR AND PROFILER DATA SHOWS THE UPPER LEVEL SHORTWAVE TROUGH AXIS IS STARTING TO PASS EAST OF THE FORECAST AREA WITH SUBSIDENCE CLEARING SKIES OUT ACROSS CENTRAL KS. SFC OBS INDICATE A TROUGH WAS ORIENTED SOUTHWEST TO NORTHEAST FROM NORTH CENTRAL KS INTO SOUTHWEST IA...AND DEWPOINTS HAVE BEEN RUNNING 3 TO 5 DEGREES COOLER THAN MODEL PROGS. CONVERGENCE ALONG THE SFC TROUGH HAS BEEN WEAK...BUT LAPS DATA IS SHOWING LITTLE INHIBITION LEFT WITH SOME CU STARTING TO FORM IN SOUTHEAST NEB. STREAM LINES FROM SFC OBS SHOW THE BETTER CONVERGENCE ALONG THE TROUGH OVER SOUTHEAST NEB AND SOUTHERN IA. WITH THIS IN MIND COMBINED WITH INCREASING LARGE SCALE SUBSIDENCE AND BOUNDARY LAYER STABILIZATION WITH SUNSET...THAT THUNDERSTORMS CHANCES ARE LESS THAN 15 PERCENT. THEREFORE WILL NOT CARRY ANY MENTION OF POPS TONIGHT. CLEARING SKIES AND LIGHT WINDS SHOULD ALLOW TEMPS TO FALL OFF INTO THE UPPER 50S TONIGHT. CONSIDERED THE POTENTIAL FOR SOME PATCHY FOG OVERNIGHT...BUT CONFIDENCE IS LOW GIVEN THE MODELS ARE TO HIGH WITH DEW POINTS TO START OUT. THERE COULD BE SOME GROUND FOG IN LOW SPOTS ACROSS EAST CENTRAL KS...BUT DO NOT EXPECT IT TO BE WIDESPREAD ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME. RETURN FLOW SETS UP TUESDAY WITH WEAK SHORTWAVE RIDGING ALOFT. NAM TRYING TO GENERATE SOME CONVECTION ACROSS CENTRAL DURING THE AFTERNOON WITHIN THE THETA-E RIDGE. HOWEVER GFS KEEPS ENOUGH INHIBITION FOR CONVECTION TO DEVELOP. WITH MODELS A LITTLE TO AGGRESSIVE WITH LOW LEVEL MOISTURE TO BEGIN WITH OPTED TO MAINTAIN A DRY FORECAST FOR NOW AND LET LATTER SHIFTS REASSESS. MOSTLY SUNNY SKIES AND DECENT MIXING SHOULD HELP TEMPS REACH THE UPPER 80S TO AROUND 90 IN WESTERN PARTS OF THE FORECAST AREA. -WOLTERS MAIN FORECAST CONCERN THROUGH THE MIDDLE WEEK PERIODS IS PRECIPITATION CHANCES. STRONG S-SW WINDS WILL BRING 14C 850MB AND 3C 700MB DEWPOINTS TO AT LEAST WESTERN AND NORTHERN AREAS TUESDAY NIGHT. THE CONTINUED WARM AIR ADVECTION WILL BRING NEAR DRY ADIABATIC LAPSE RATES TO THE MID LEVELS...WITH SOME LOW LEVEL MOISTURE CONVERGENCE ON THE EASTERN EDGE OF THE NORTHEASTWARD EXPANDING LOW LEVEL JET. THERE HAD BEEN AMAZINGLY SIMILAR MODEL CONSISTENCY ADVERTISING SOME PRECIPITATION IN THE FAR NORTHERN AREAS. THOUGH FORCING IS NOT EXCITING...SMALL PRECIPITATION CHANCES WILL BE INCLUDED FOR MANY AREAS TUESDAY NIGHT AND EARLY WEDNESDAY FOR THE ABOVE REASONS. MIXING OF THE LOW LEVEL JET WILL KEEP TUESDAY NIGHT TEMPS ON THE WARM SIDE ONCE AGAIN. UPPER TROF WILL CROSS THE NORTHERN ROCKIES WEDNESDAY WITH AT LEAST A COLD FRONT AND POSSIBLE DRYLINE TO THE WEST AND SOUTHWEST BY AFTERNOON. CONVECTION FIRING IN THIS AREA MAY BE ABLE TO REACH THE FAR NORTHWESTERN ZONES BY LATE AFTERNOON. LOW LEVEL THERMAL RIDGE NOSING INTO WESTERN AREAS SHOULD PUSH HIGHS INTO THE LOWER 90S BARRING PERSISTENT CONVECTION FROM THE MORNING HOURS. COLD FRONT WILL LIKELY ENTER A LEAST NORTH CENTRAL KANSAS WEDNESDAY NIGHT...IF NOT FARTHER IF AIDED BY CONVECTIVE OUTFLOWS. MID LEVEL TEMPS FALL AS THE TROF PUSHES EAST FOR WEAKER CAPPING. HAVE INCREASED POPS SOMEWHAT...BUT STILL WELL BELOW GUIDANCE NUMBERS. BOUNDARY WILL BE SOMEWHERE IN THE CWA FOR AT LEAST MUCH OF THURSDAY FOR DECENT PRECIPITATION CHANCES. TOO MANY POSSIBLE SNAGS IN THE DETAILS TO GO ABOVE CHANCE POPS AT THIS TIME HOWEVER. MEDIUM RANGE MODELS ARE SHOWING GOOD AGREEMENT IN THEIR RUNS FROM 00Z ONWARD...THOUGH DAY 5 SKILL SCORES HAVE STEADILY FALLEN OVER THE PAST SEVERAL DAYS TO LEVELS NOT SEEN IN AT LEAST 30 DAYS. THIS IS THUS A BELOW CONFIDENCE FORECAST...WITH THE ONLY SIGNIFICANT CHANGES MADE IN THE NEARER TERMS. UPPER TROF WILL ROTATE THROUGH FRIDAY AFTERNOON...AND STRONGER FLOW ALOFT OVER THE NEXT FEW DAYS APPEARS TO BE FARTHER NORTH THAN EARLIER ANTICIPATED. THESE FACTORS SHOULD DRIVE THE SURFACE BOUNDARY SOUTH AND EAST OF THE AREA BY SATURDAY MORNING...AND PRECIPITATION CHANCES WERE REDUCED FOR THIS REASON. GENERALLY WEST TO NORTHWEST FLOW ALOFT INDICATED FOR SATURDAY THROUGH SUNDAY WITH SLOW MOISTURE RETURN. MAY SEE A WEAK WAVE PASS THROUGH THE PATTERN FOR PRECIPITATION CHANCES SOMETIME IN THE SUNDAY-MONDAY TIME FRAME...BUT NOT WORTH A MENTION AT THIS TIME. 850MB TEMPERATURE ANOMALIES SUGGEST SLIGHTLY BELOW NORMAL TEMPS TO START THE WEEKEND...WITH SOME WARMING BY MONDAY. -65 && .AVIATION... INCREASING SUBSIDENCE BEHIND THE UPPER WAVE AND DRY MID LEVELS SHOULD PROVIDE VFR CONDITIONS OVERNIGHT. ONLY CONCERN WOULD BE GROUND FOG AT TOP AND FOE...BUT DEWPOINTS ARE MIXING OUT INTO THE MID 50S WHICH WOULD MAKE IT A LITTLE HARDER FOR RADIATIONAL FOG. ADDITIONALLY FOUS DATA SUGGESTS THERE WILL BE SOME MIXING OF DRY AIR INTO THE BOUNDARY LAYER. HAVE NOT ADDED ANY VSBY RESTRICTIONS BECAUSE OF LOW UNCERTAINTY AND EVENING SHIFT WILL NEED TO MONITOR. AN INCREASING PRESSURE GRADIENT DUE TO FALLING HEIGHTS ALONG THE HIGH PLAINS WILL LEAD TO BREEZY SOUTH WINDS LIKELY GUSTING TO 25 KTS DURING THE AFTERNOON TUESDAY. -WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 4:04 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 404 PM CDT MON JUN 9 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-102115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 404 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE NORTHWEST OF THE KANSAS TURNPIKE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ACROSS THE ENTIRE AREA THURSDAY THROUGH FRIDAY...AND FOR MAINLY EAST CENTRAL KANSAS FRIDAY NIGHT. THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST FLOW JUST ABOVE FLOOD STAGE FOR MUCH OF WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Local storm report, Jun 9, 8:42 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 1 N HIAWATHA 39.87N 95.54W
06/09/2008 E1.00 INCH BROWN KS LAW ENFORCEMENT
&&
BYRNELocal storm report, Jun 9, 8:51 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 1 W HIAWATHA 39.85N 95.55W
06/09/2008 E1.75 INCH BROWN KS LAW ENFORCEMENT
&&
CAVANAUGHLocal storm report, Jun 9, 9:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL ROBINSON 39.82N 95.41W
06/09/2008 E1.75 INCH BROWN KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Jun 9, 9:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL NNW ROBINSON 39.82N 95.41W
06/09/2008 E1.75 INCH BROWN KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jun 9, 9:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 4 SW ROBINSON 39.78N 95.45W
06/09/2008 E1.50 INCH BROWN KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jun 9, 9:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HEAVY RAIN 6 NNE HIAWATHA 39.93N 95.50W
06/09/2008 M2.50 INCH BROWN KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 47 min |
| Jun 9, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| Jun 9, 8:53 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 52 min |
| Jun 10, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| Jun 10, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 39 min |
| Jun 10, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 48 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.